Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 35, NWS Goodland, KS

May 11, 2023Logan County, Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at May 11, 2023, 7:17 PM CDT for Logan County, Thomas County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2023, 7:17 PM CDT (00:17 UTC)
Expired
May 11, 2023, 7:48 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:27 PM CDTFUNNEL CLOUD10 N Winona, KSSPOTTER LOCATED IN BREWSTER OBSERVED FUNNEL CLOUD.
May 11, 7:30 PM CDTFUNNEL CLOUD5 S Colby, KSFUNNEL CLOUD 3/4 OF WAY TO THE GROUND LOOKING TOWARDS WINONA FROM THE REPORT LOCATION.
May 11, 7:30 PM CDTTORNADO7 W Mingo, KSMULTIPLE SPOTTERS REPORTED A BRIEF TORNADO.
May 11, 7:31 PM CDTFUNNEL CLOUD4 Ssw Colby, KSCHASER LOCATED 3 ESE OF LEVANT SAW FUNNEL CLOUD ALMOST TO THE GROUND 5 MILES TO THE SOUTH OF HIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

724 
WFUS53 KGLD 120017
TORGLD
KSC109-193-120100-
/O.NEW.KGLD.TO.W.0035.230512T0017Z-230512T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
717 PM CDT Thu May 11 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southwestern Thomas County in northwestern Kansas...
  North central Logan County in west central Kansas...

* Until 800 PM CDT.
    
* At 716 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles northeast of Winona, or 17 miles west of
  Oakley, moving north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation. At 615 PM MDT, a rotating wall 
           cloud was reported just east of Winona.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Colby around 800 PM CDT.

This includes Interstate 70 in Kansas between mile markers 56 and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3906 10114 3911 10130 3936 10128 3936 10099
TIME...MOT...LOC 0016Z 192DEG 19KT 3911 10117 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KMK
3 follow-up statements
265 
WWUS53 KGLD 120027
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
727 PM CDT Thu May 11 2023

KSC109-120036-
/O.CAN.KGLD.TO.W.0035.000000T0000Z-230512T0100Z/
Logan KS-
727 PM CDT Thu May 11 2023

...THE TORNADO WARNING FOR NORTH CENTRAL LOGAN COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Kansas.

LAT...LON 3913 10112 3914 10130 3936 10128 3936 10099
      3913 10111
TIME...MOT...LOC 0026Z 192DEG 19KT 3917 10115 

$$

KSC193-120100-
/O.CON.KGLD.TO.W.0035.000000T0000Z-230512T0100Z/
Thomas KS-
727 PM CDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN THOMAS COUNTY...
    
At 726 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Winona, or 14 miles south of Levant,
moving north at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Colby.

This includes Interstate 70 in Kansas between mile markers 56 and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3913 10112 3914 10130 3936 10128 3936 10099
      3913 10111
TIME...MOT...LOC 0026Z 192DEG 19KT 3917 10115 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Trigg
850 
WWUS53 KGLD 120033
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
733 PM CDT Thu May 11 2023

KSC193-120100-
/O.CON.KGLD.TO.W.0035.000000T0000Z-230512T0100Z/
Thomas KS-
733 PM CDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN THOMAS COUNTY...
    
At 732 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northwest of Monument, or 12 miles south of 
Levant, moving north at 20 mph. Another tornadic storm was located 5 
miles SW of Colby which was confirmed by spotters.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Colby.

This includes Interstate 70 in Kansas between mile markers 56 and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3916 10109 3920 10129 3936 10128 3936 10099
TIME...MOT...LOC 0032Z 192DEG 19KT 3921 10114 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Trigg
038 
WWUS53 KGLD 120048
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
748 PM CDT Thu May 11 2023

KSC193-120056-
/O.CAN.KGLD.TO.W.0035.000000T0000Z-230512T0100Z/
Thomas KS-
748 PM CDT Thu May 11 2023

...THE TORNADO WARNING FOR SOUTHWESTERN THOMAS COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Kansas.

Remember, a Tornado Warning still remains in effect for areas along 
and north of I-70 near Levant until 800 PM CDT.

LAT...LON 3916 10109 3920 10129 3936 10128 3936 10099
TIME...MOT...LOC 0045Z 192DEG 19KT 3928 10112 

$$

KMK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 6:34 PM CDT, 43 minutes earlier.

Area forecast discussion, May 11, 6:34 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
534 PM MDT Thu May 11 2023

.SHORT TERM...(This evening through Friday)
Issued at 210 PM MDT Thu May 11 2023

Latest upper air analysis shows a closed low over Southeast CO.
Ahead of the closed low was a corridor of rainfall.  The corridor
was moving northeast while the storms themselves were moving
northwest.  The environment is becoming very favorable for tornadoes
to form.  However the environment is too stable for large hail or
damaging winds to form.  The tornado threat will increase through
the afternoon as storms form over the eastern part of the forecast
area.

Early this evening another round of rainfall will move in from the
southwest ahead of the closed low.  Depending on where these storms
are located with respect to the storm relative helicity will depend
on whether they will continue to have a threat for tornadoes.  The
current HREF data shows the better SRH is ahead of the rain
activity.  If this holds, the threat for tornadoes should be lower
with this round in the evening.

More rainfall may move through overnight as the closed low moves
through.  Since this round will be so close to the center of the
closed low, tornado development cannot be ruled out.  This round
should be out of the forecast area by sunrise Friday.

Friday the closed low will move north of the forecast area.  As it
departs there may be some rain activity wrapping around the back of
the closed low over the north part of the forecast area.  Since
models are usually too fast with the speed of closed lows, wouldn't
be surprised if rainfall chances linger around longer tomorrow than
currently forecast.

Friday night there may be a chance for rain over the far northern
part of the forecast area as the closed low departs.

.LONG TERM...(Saturday through Thursday)
Issued at 210 PM MDT Thu May 11 2023

This part of the forecast continues to be rather blan.  The upper
level pattern has no discernible features aside from the two
ridges over the Pacific Northwest and the Southeast. Because of
this weak upper level pattern, have low confidence in the chances
for rainfall that are forecast. The GEFS and ECMWF both have
rather low chances for rainfall too, which makes sense given the
weak upper level flow. Both of these ensembles actually have the
better chances for rainfall south of the forecast area.

Temperatures will gradually warm through the period as the ridge to
the west slowly builds onto the Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 532 PM MDT Thu May 11 2023

VFR to IFR conditions forecast for the TAFs. Main threat will be
the immediate storm activity near or over both sites. Moderate to
heavy rainfall is expected with these storms. Once the storms
clear there may be an hour or so of scattered to isolated storm
activity. After that IFR clouds move in, lasting into Friday
morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029.

CO...Flood Watch through late tonight for COZ090>092.

NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...JTL
Hazardous weather outlook, May 11, 12:30 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Thu May 11 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

The entire area is in a slight to enhanced risk for severe
thunderstorms today and into this evening. All modes of hazards will
be possible, including large hail, damaging winds and a few
tornadoes. A tornado watch is in effect for the entire Tri-State Area
through the afternoon. Flash flooding from heavy rainfall will also
be possible, particularly in areas that received heavy rainfall
yesterday. A flood watch is in effect for all counties except for
Greeley and Wichita counties through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 11, 6:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 SSW WALLACE           38.85N 101.65W
05/11/2023  E1.25 INCH       WALLACE            KS   PUBLIC

            SOCIAL MEDIA REPORT WITH VIDEO.

&&

KAK
Local storm report, May 11, 7:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          14 NNE WALLACE          39.11N 101.54W
05/11/2023                   WALLACE            KS   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO 15 MILES SOUTH OF
            EDSON.

&&

KAK
Local storm report, May 11, 7:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      BENKELMAN               40.05N 101.54W
05/11/2023                   DUNDY              NE   EMERGENCY MNGR

            VIDEO OF WATER RUNNING DOWN THE ROAD ABOUT 6
            TO 12 INCHES DEEP.

&&

KAK
Special weather statement, May 11, 7:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM MDT Thu May 11 2023

COZ092-120045-
Cheyenne County CO-
608 PM MDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 645 PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cheyenne Wells, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Cheyenne Wells.

This includes Highway 385 between mile markers 136 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.

&&

LAT...LON 3862 10257 3894 10239 3880 10210 3861 10228
      3861 10255
TIME...MOT...LOC 0008Z 210DEG 21KT 3864 10242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, May 11, 7:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             2 WSW PAGE CITY         39.08N 101.19W
05/11/2023  E1.00 INCH       LOGAN              KS   TRAINED SPOTTER

            SPOTTER REPORTED ONE INCH HAIL.

&&

KAK
Local storm report, May 11, 7:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             WINONA                  39.06N 101.24W
05/11/2023  E0.50 INCH       LOGAN              KS   TRAINED SPOTTER

            SPOTTER REPORTS 0.25-0.5 INCH HAIL, NOT A
            LOT BUT SOME.

&&

CA

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:10 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas50 min
May 11, 7:31 PM CDTTornado Warning Tornado observedGLDRawlins, Thomas29 min
May 11, 7:35 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas29 min
May 11, 8:06 PM CDTSpecial Weather StatementGLDThomas39 min
May 11, 8:07 PM CDTSpecial Weather StatementGLDGraham23 min
May 11, 8:14 PM CDTSevere Thunderstorm WarningGLDThomas61 min
May 11, 8:25 PM CDTSpecial Weather StatementGLDNorton20 min
May 11, 8:26 PM CDTSpecial Weather StatementGLDThomas19 min
May 11, 9:11 PM CDTSpecial Weather StatementGLDDecatur34 min
May 11, 9:47 PM CDTSpecial Weather StatementGLDDecatur28 min
May 11, 10:49 PM CDTSpecial Weather StatementGLDNorton11 min
May 11, 10:57 PM CDTSpecial Weather StatementGLDDecatur18 min
May 12, 1:45 AM CDTSpecial Weather StatementGLDRawlins45 min
May 12, 2:30 AM CDTSpecial Weather StatementGLDRawlins45 min
May 12, 3:21 AM CDTFlash Flood WarningGLDRawlins, Thomas6 hr
May 12, 4:02 AM CDTSpecial Weather StatementGLDRawlins28 min
May 12, 8:59 AM CDTAreal Flood WarningGLDRawlins, Thomas33 hr

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.